A Spot of Bother…

I have suffered from Acne since I was 17… I’m now 28 and have finally managed (hopefully permanently) to banish those pesky pimples. I thought I would write a post about my skin journey in the hope that it might help someone else going through the same thing. However even as I’m writing this, I’m still umming and aahing over whether I’m brave enough to post a before and after photo because it’s pretty confronting.

I first got acne aged 17/18, and it got me good. We (me and my Mum) tried everything to no avail – diet, homeopathy, GP’s, the whole shebang. Eventually I came off my pill (Microgynon 30) and the acne cleared up in literally days. Hurrah the spots are gone forever! Or not…

After a few years, of course the acne returned. Booooo. Over the course of years I tried various treatments – antibiotics, prescription lotions and potions of all kinds, and nothing made the slightest bit of difference. I would scour the internet for recommendations and tried the lot. I must have spent a fortune on various skin creams that people swore got rid of their acne. And none of it did a thing apart from irritate my skin further. Eventually after trying lots of different ones, I found a contraceptive pill that liked me! Enter Femodene. Again, my acne miraculously disappeared and everything was right in the world.

Then about a year ago having moved to Brisbane, I decided to come off the pill for about 6 months to see how my body handled it. I don’t love the idea of putting synthetic hormones into my body if I don’t have to, and my skin had been really stable for a few years at that point. Hahaha what a stupid idea! As soon as I stopped taking the pill, the acne returned worse than ever before. “REALLY? I’M 26 YEARS OLD FOR GODS SAKE!”

So after leaving it for the requisite amount of time to see if everything balanced out (hint, it didn’t), I went back on the pill thinking that would sort me out. But it didn’t. So I tried another pill, again no improvement. And another. By this point I had been struggling with my skin for years and I felt like I would still have acne aged 40. I had said to my GP that I was sure my acne was caused by my hormones, but they never took that seriously as I didn’t display the other symptoms of a hormone imbalance. If you’ve had skin issues in the past, you know how much it can impact your self-confidence and really bring you down.

So eventually I decided to seek the help of a dermatologist. You may be wondering why I didn’t do this sooner. Two reasons: 1) In the UK it’s very difficult to see a dermatologist, you need a referral from a GP and they can be reluctant to refer to a specialist. 2) People always made me feel like I was exaggerating my acne because I was very good at hiding it with makeup. Even friends and family would say “it’s not that bad, I don’t think you need to see anyone”, so I was always thinking that if I went to a Dermatologist they would say it wasn’t severe enough to warrant treatment.

Evidently I ignored what other people thought and booked an appointment with a Dermatologist I found online. In hindsight I should have asked my Australian GP for a recommendation, but that would have involved paying for yet another appointment and potentially being told it wasn’t necessary to see someone – but to me it was.

At my initial appointment with the Dermatologist I was told I had severe cystic hormonal acne, and it was strangely such a relief to have a specialist confirm that, as I had been trying to tell doctors that for years. He gave me two treatment options – oral isotretinoin or anti-hormone medication. Despite his strong opinion that I should go for the isotretinoin, I opted for the anti-hormone medication. Specifically Spironolactone, which is an anti-androgen. He warned me that it could take months to have an effect, and that the results weren’t as good compared to the other treatment. He also prescribed a strong antibiotic to take for 4 weeks. I didn’t want to go on isotretinoin (aka Roaccutane) as I had heard horror stories about the side effects.

I have to be honest – when I started taking both of my prescribed meds I felt like total shit. The antibiotics made me dizzy and nauseous, I only managed to take them for 2 weeks before giving up. The spironolactone lowers your blood pressure so can make you very dizzy when standing from sitting/lying until your body adjusts. The spironolactone also caused horrific headaches for the first few weeks if not months. I remember saying to T at one point that I wanted to stop the treatment because I was sick of feeling like crap all day every day, it wasn’t worth it.

But I persevered and I’m SO glad. I saw my dermatologist for a review 10 weeks after starting the treatment and he was shocked to see a 90% improvement in my acne. It’s now about 8 months since I started treatment and I have totally clear skin. I no longer have any side effects from the Spironolactone, and my Dermatologist has discharged me.

I haven’t mentioned any skin care products in this post because sadly I never found anything that makes any difference to acne. For me, only medication did the trick. The only tip I have is to use gentle products that don’t aggravate your skin further.

The moral of the story is if you have acne/skin issues, SEE A SPECIALIST. There was a cost as I don’t have private health insurance, but it was the best money I have ever spent! I am constantly asking myself why I didn’t do this years ago! I am still luxuriating in the freedom of not having to wear make-up all the time, and will never take my lovely clear skin for granted!

 

DISCLAIMER: I am not a trained medical professional, this is just my experience and what worked for me personally. Always see a medical professional and follow their advice.

Advertisements

One thought on “A Spot of Bother…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s